Get your full text copy in PDF
Jackie P. Johnston, Steven F. Nerenberg
(Department of Pharmacy, St. Joseph’s University Medical Center, Paterson, NJ, USA)
Am J Case Rep 2020; 21:e927830
Valproic acid is utilized for the management of various disease states, but coagulation changes, such as thrombocytopenia, can limit use. Valproic acid is a highly protein-bound drug. Serum levels of 50-100 mcg/mL are considered therapeutic, with minimal risk of toxicity when maintained within the recommended therapeutic index. We present a case of valproic acid-induced thrombocytopenia associated with spontaneous systemic bleeding.
CASE REPORT: A 57-year-old woman with history of generalized anxiety disorder and choreiform movements presented to the Emergency Department with 1 day of oral and vaginal bleeding. The patient had been started on valproic acid for choreiform movements 3 weeks prior. On physical exam, the patient was noted to have atraumatic contusions and ecchymosis. A CT head revealed left temporal frontal subdural hematoma (4.5 mm), acute subdural hematoma along the posterior aspect of the interhemispheric falx (5 mm), mass effect on the right lateral ventricle, and an approximately 3 mm right-to-left midline shift. Laboratory testing was notable for platelets 4000/μL, hemoglobin 7.3 g/dL, hematocrit 23.1%, fibrinogen 467 mg/dL, and valproic acid random level 26.3 μg/mL. Thromboelastography releveled normal values except for a decreased maximum amplitude of 33.4 mm.
CONCLUSIONS: Although the clinical relevance is still debated, few case reports of significant bleeding related to valproic acid-induced thrombocytopenia exist. To the best of our knowledge, this is the first case report of spontaneous systemic bleeding due to valproic acid-induced thrombocytopenia in the setting of normal fibrinogen levels. Furthermore, this report demonstrates the potential risk of thrombocytopenia with subtherapeutic VPA levels.